Wyoming, 2020High Wind in Wyoming, December 13, 2020
December 13, 2020 · NWS CYS · 1 event in 1 county or zone
Wyoming Department of Transportation sensor at Arlington measured a brief few hour window of high sustained winds above 40 mph. Highest hourly average was 42 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wyoming Department of Transportation sensor at Arlington measured a brief few hour window of high sustained winds above 40 mph. Highest hourly average was 42 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 13, 4:16 PM MST, 2 minutes earlier.
Area forecast discussion, Dec 13, 4:16 PM MST, 2 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
416 PM MST Sun Dec 13 2020
.SHORT TERM...(Late this afternoon through Monday)
Issued at 220 PM MST Sun Dec 13 2020
The upper low pressure system that produced the snow over southeast
WY and southern NE Panhandle Saturday was moving east along the Red
River Valley of OK/TX. Visible satellite imagery showed high clouds
spreading west to east over WY/CO. Surface ridges of high pressure
were located over eastern MT/western ND and eastern ID into western
NM. Filtered sunshine and fresh snow cover have kept a lid on high
temperatures thus far with readings in the 20s over southeast WY.
Elsewhere, temperatures were in the low to mid 30s. Westerly winds
averaged 20-35 mph with gusts to 55 mph across portions of I-80 along
the Summit, and between Laramie and Rawlins. Peak gusts thus far were
55 mph at Arlington and 57 mph at County Road 402. There were patches
of blowing snow seen on WYDOT webcams in these areas.
Periods of strong and gusty winds will continue along the I-80 corridor
between Cheyenne and Rawlins through late afternoon, subsiding briefly
early this evening before increasing once again later this evening.
The CAG-CPR/CAG-ARL 850mb gradients remain between 50 and 60 meters
through 09Z Monday then gradually decrease. 700mb winds will hold
between 40 and 50 kt through 15Z Monday, taper off thereafter. The
High Wind Warning for WY Zone 110 (North Snowy Range Foothills) will
remain in effect through 8 AM Monday. Low temperatures tonight will
be in the single digits and teens.
Pacific moisture will begin spreading into southern WY late tonight,
and much of southeast WY in advance of the next upper low pressure
trough. Light snow will develop across Carbon County by 12Z Monday,
Laramie Range by midday, and east to a Lusk-Wheatland-Cheyenne line
by mid- afternoon Monday. Accumulations will vary between a half inch
and two inches along and west of the Laramie Range, with less than
a half inch east by late Monday afternoon. High temperatures Monday
will range from the mid 20s to mid 30s.
.LONG TERM...(Monday night through Sunday)
Issued at 255 AM MST Sun Dec 13 2020
Long range models continue to show a more unsettled weather pattern
compared to the past few weeks across southeast Wyoming and western
Nebraska. However, progressive northwest flow with fast moving Pacific
energy will result in limited snowfall amounts every couple of days.
It does appear windy most days, especially Tuesday/Wednesday and next
weekend. Models indicate the first poorly organized upper level trough
will push across the region late Monday and Tuesday with some light
snow across southeast Wyoming and the southern Nebraska Panhandle.
Accumulations look light, even in the mountains. Colder air will keep
temperatures below normal through Wednesday due to northwest flow.
Once the trough exits the area to the east, another round of strong
gusty winds are expected for the wind prone locations along I-80 and
I-25 in southeast Wyoming. Wind analysis shows this event should be
primarily confined to the wind prone areas with little chance of the
strongest winds developing across the high plains and high valleys.
However, some low level mixing will result in gusty winds through
Wednesday for the areas outside the wind prone zones. Another round
of strong winds, likely localized to the wind prone areas, possible
Thursday night ahead of the next Pacific upper level trough. Cold
front passage will likely bring some light snow to the mountains and
adjacent high valleys/plains of southeast Wyoming, before winds increase
once again behind the trough axis for the weekend. Westerly downslope
winds may actually serve to increase temperatures across the eastern
plains for the weekend. Adjust POP to reflect a better chance of
accumulating snowfall across east central Wyoming and along the more
favorable ridges.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday afternoon)
Issued at 416 PM MST Sun Dec 13 2020
VFR conditions expected to persist through the period at all sites
except KRWL where some MVFR cigs and vsbys possible by 18Z Monday
along with areas of light snow. Winds light overall though some
gusts around 20 knots expected in the KRWL area Monday afternoon.
&&
.FIRE WEATHER...
Issued at 145 PM MST Sun Dec 13 2020
Seasonably cold temperatures, high humidities and periods of light
snow will preclude fire weather concerns through early next week.
Breezy to windy conditions are forecast much of this week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 8 AM MST Monday for WYZ110.
NE...None.
&&
SHORT TERM...MAJ
LONG TERM...TJT
AVIATION...RE
FIRE WEATHER...MAJ
Hazardous weather outlook, Dec 13, 3:21 AM MST, 12 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
321 AM MST Sun Dec 13 2020
WYZ110-141030-
North Snowy Range Foothills-
321 AM MST Sun Dec 13 2020
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TONIGHT
Strong winds are expected to develop in the Arlington and Elk
Mountain area later this morning, and continue through early
Monday morning. A High Wind Warning is in effect for wind gusts to
60 mph. Blowing and drifting snow is also expected.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Snow showers expected Monday into Tuesday with 1 to 2 inches of
accumulation possible. A prolonged period of high winds is
expected from Wednesday through Friday.
.Spotter information statement...
Spotter activation will not be needed.
WYZ106-116-117-141030-
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
321 AM MST Sun Dec 13 2020
This hazardous weather outlook is for portions of southeast
Wyoming.
.DAY ONE...TONIGHT
Gusty winds with blowing and drifting snow expected today.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Snow showers expected late Monday into Tuesday with 1 to 2 inches
of accumulation possible. A prolonged period of high winds is
expected from Wednesday through Friday.
.Spotter information statement...
Spotter activation will not be needed.
WYZ103>105-109-111>115-141030-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-
321 AM MST Sun Dec 13 2020
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TONIGHT
Gusty winds with blowing and drifting snow possible today.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Snow showers expected Monday into Tuesday with 1 to 2 inches of
accumulation possible. Higher elevations could see 2 to 4 inches
of snowfall. A prolonged period of elevated to high winds is
expected from Wednesday through Friday.
.Spotter information statement...
Spotter activation will not be needed.
WYZ107-108-118-119-141030-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
321 AM MST Sun Dec 13 2020
This hazardous weather outlook is for portions of southeast
Wyoming.
.DAY ONE...TONIGHT
Gusty winds with blowing and drifting snow possible today.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Snow showers possible late Monday into Tuesday with up to 1 inch
of accumulation possible. Gusty winds possible mid-to-late week.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-WYZ101-102-141030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
321 AM MST Sun Dec 13 2020
This hazardous weather outlook is for portions of panhandle
Nebraska and east central Wyoming.
.DAY ONE...TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Snow showers possible late Monday into Tuesday with up to 1 inch
of accumulation possible. Gusty winds possible mid-to-late week.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- December 13, 4:18 PM MST to 7:08 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor at Arlington measured the reported max sustained wind.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Louisiana, December 13, 2020$8,000 · EF1 · 5 events
- Damaging Winds in Mississippi, December 13, 2020$18,000 · 53 kt wind · 8 events
- Winter Storm and Winter Weather in Arkansas, December 13 to 15, 202017 events
- Winter Storm in Oklahoma, December 13, 202013 events
- Heavy Snow in Oklahoma, December 13, 202012 events
- Winter Weather in Missouri, December 13, 20207 events
- Winter Weather in Michigan, December 13 to 15, 20207 events
- Winter Weather in Texas, December 13, 20206 events
- Coastal Flood in California, December 13 to 14, 20205 events
- Coastal Flood and Wildfire in California, December 13 to 18, 20205 events
- High Wind in California, December 13, 202063 kt wind · 4 events
- Heavy Snow and High Wind in California, December 13 to 14, 202083 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927390.